By Steven Reinberg
WESTPORT, CT (Reuters Health) – Prolonged therapy with sustained-released bupropion appears to retard smoking relapse and attenuate weight gain even after it has been discontinued, according to the results of a randomized trial reported in the September 18th issue of the Annals of Internal Medicine.
"This is the first study of its kind using a medication to prevent relapse in people who have stopped smoking," Dr. Richard D. Hurt from the Mayo Clinic, Rochester, Minnesota, told Reuters Health.
Dr. Hurt and colleagues at four other centers treated 784 smokers with 300 mg/day open-label bupropion for 7 weeks, with weekly follow-up visits that included counseling. At the end of that period, 429 subjects who had remained abstinent from smoking were randomly assigned to 300 mg/day bupropion or placebo for 52 weeks and were followed for another 52 weeks after discontinuing the medication. During the double-blind phase, patients attended 14 follow-up visits and during the follow-up year they attended five.
The median time to relapse from randomization was significantly longer in the bupropion group, 156 days, versus 65 days for those receiving placebo (p = 0.021), Dr. Hurt said. However, this benefit did not last through 2 years, he added.
"The other finding that was really important is that as we know, bupropion seems to attenuate weight gain after stopping smoking, but this is the first time it has been shown that the weight gain attenuation continues even after the medication is discontinued," Dr. Hurt said.
For the 118 patients who abstained from smoking during the entire 2-year study, the mean weight gain at week 104 was 8.6 kg among those in the placebo group compared with 6.9 kg for subjects receiving bupropion (p = 0.012), Dr. Hurt's group reports.
"We need to figure out if this is the right length of treatment or if we should use bupropion for a longer time," Dr. Hurt said. There may be cases when a person who is using bupropion to stop smoking may need to be on it for more than 1 year, he added.